twitter google

Drug-Induced Lupus

RM Lupus
Advertisement

A condition that is autoimmune, lupus causes the body to go after healthy cells and tissues.While your body produces proteins called antibodies which work to fight against illness, this diseasemakes it hard for your immune system to distinguish between antigens and healthy tissues.

Drug-induced lupus is one of four types of this condition. Unlike the most common classification of this disease systemic lupus erythematosus (SLE), doctors know and understand the underlying reason connected to drug-induced lupus; which is related to specific prescription medications. Symptoms do mimic SLE;however do not necessarily affect bodily organs. Signs, which generally start to emerge approximately three to six months after starting a medication include:

  • A low-grade fever, approximately 100 degrees or slightly higher.
  • Joint pain and swelling, most often the wrists, hands, feet, elbows, knees, and ankles.
  • Chest pains
  • Weight loss, mostly as a result of a loss in appetite.
  • A ‘butterfly’ skin rash on the face (on the cheeks and down the upper, bony part of the nose), that may worsen with exposure to sunlight.

The above symptoms can differ between individuals, and no two lupus cases look the same. While some people experience mild signs of the condition, others can describe severe and painful symptoms. The signs of drug-induced lupus also can come in waves, referred to as flares, appearing and disappearing within periods of time.

Medicines mostly connected with drug-induced lupus include: Hydralazine (for high blood pressure or hypertension), Procainamide (for irregular heart rhythms), and Isoniazid (for tuberculosis). Some other less common prescribed drugs that are connected to this condition include: Anti-seizure medications, Sulfasalazine, Etanercept, Capoten, Methyldopa, Infliximab, Chlorpromazine, Minocycline, and Penicillamine.

It’s important to note, taking these prescriptions will not necessarily mean that a person will develop drug-induced lupus; however, theysimply act as triggers for some. As well, unlike SLE, there is a cure for drug-induced lupus. Once an individual stops taking the drugs, they will find the lupus-like symptoms will generally disappear by within six months, maximum time. If additional treatment is required, other prescriptions may be advised by your doctor, including: nonsteroidal anti-inflammatory drugs (NSAIDs) which treat arthritis and pleurisy; corticosteroid creams to relieve skin rashes; or potentially hydroxychloroquine, which can help with skin issues or arthritis symptoms an individual is struggling through.

If you think you may be experiencing the above symptoms, and are on the medications listed above; a visit to the doctor is probably in order. Your doctor will be able to diagnose the condition through a variety of examinations, and offer specialized advice to help you get on the road to recovery.

 

 

Advertisement

Popular

Advertisement



Recommended

Search